Tornado, Wilson
- When
- April 28, 4:40 PM CST
- Where
- Wilson County, 5 mi SW of Fredonia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.483, -95.883
Brief touchdown in open country.
7 hail, 1 tornado, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 2:50 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT MON APR 28 2003 FCST CONCERNS... PCPN/CNVTV CHCS/TRENDS THE NEXT FEW DAYS... QUASI-STNRY SFC FNT WAS ACRS THE SRN CWA THIS AFTN, WITH VRY UNSTABLE AIRMASS IN ITS VCNTY. DESPITE LTL IF ANY CAPPING, STMS HAVE NOT FIRED AS OF YET, PERHAPS DUE TO WK SUBSIDENCE TO THE N OF OKLA CNVTN. XPCT WDLY SCT CNVTN TO DVLP TWD 23Z-00Z JUST S AND E OF ICT, THEN PURCULATING NWD WITH FNT LATER THIS EVENING. THE ATTENTION THEN TURNS TO THE HIGH PLAINS OVRNGT, WITH POTNL MCS DVLPG INVOF H8 FNT ACRS NERN CO/NWRN KS. THIS ACTIVITY SHOULD PROPAGATE ESEWD AND MAY CLIP PTNS OF CNTRL KS TWD 12Z. THE SFC WRMFNT SHOULD MOV JUST N OF THE CWA BY LATE AFTN TUE, WITH WARMER SLY WNDS RETURNING TO THE CWA. AFT ANY EARLY MRNG CNVTN, BEST CHCS FOR RENEWED STMS LOOK TO RESIDE JUST N AND W OF THE CWA. LOW LVL MSTR/INSTBY AXIS LOOKS TO BE SITUATED ACRS THE WRN HALF OF THE CWA BY TUE EVENING, WITH PERHAPS ENUF HTG AND CNVGNC TO BREAK CAP FOR AREAS TO THE W OF SLN-ICT LN. NOCTURNAL JET COULD ALLOW FOR ELEVATED CNVTN TUE NGT ABV CAP ACRS CNTRL KS, BUT CHCS STILL RATHER MODEST. THE POTNL FOR A BIGGER TYPE CVNTV EPISODE/SVR WX WL BE LATE WED AFTN/EVE, AS STGR UPR SHRTWV TROF LIFTS NEWD ACRS THE CNTRL PLAINS. HTG JUST AHD OF DRYLN COULD ALLOW ATMOS TO BCM EXTREMELY UNSTABLE IF TEMPS CAN SOAR INTO THE MID 80S ALG WRN CORRIDOR OF CWA. DRYLN AND CNVTN SHOULD TRANSLATE ENEWD ACRS THE CWA WED EVE/NGT. XPCT TO SEE PERIOD OF DRY WX IN THE FRI/SAT PDS, WITH NEXT CHCS FOR CNVTN ARRIVING LATE SAT NGT/SUNDAY WITH SYS COMING OUT OF THE SOUTHWEST. ZONES A FEW MINUTES LATE THIS AFTN. FCSTID = 13/DARMOFAL ICT 59 81 62 82 / 20 20 20 30 HUT 58 81 60 83 / 20 30 30 40 EWK 58 80 62 82 / 20 20 20 30 EQA 59 80 61 81 / 20 20 20 30 WLD 60 81 62 82 / 30 20 20 30 RSL 56 79 58 82 / 30 30 30 40 GBD 56 81 58 84 / 30 30 30 40 SLN 57 80 62 82 / 30 20 30 30 MPR 58 80 61 82 / 20 20 20 30 CFV 60 81 61 82 / 30 20 20 20 CNU 59 80 60 82 / 30 20 20 20 K88 58 80 60 82 / 30 20 20 20 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING. A WEAK STATIONARY FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING. THE AREA GREATEST AT RISK WILL BE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT, HOWEVER ISOLATED DAMAGING WINDS WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER TONIGHT. A COMPLEX OF THUNDERSTORMS SHOULD DEVELOP OVER NORTHWESTERN KANSAS TONIGHT. THIS COMPLEX WILL MOVE SOUTHEAST DURING THE OVERNIGHT HOURS, THUS POSSIBLY AFFECTING PORTIONS OF CENTRAL KANSAS AFTER MIDNIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED FOR PORTIONS OF SOUTH CENTRAL, AND SOUTHEASTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG LOW PRESSURE SYSTEM WILL DRAG A DRYLINE ACROSS THE AREA ON WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA DURING THE DAY WEDNESDAY INTO WEDNESDAY NIGHT. THE THREAT FOR THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST KANSAS INTO EARLY THURSDAY BEFORE ENDING. DRY WEATHER IS THEN EXPECTED LATE THURSDAY THROUGH SATURDAY. ANOTHER SYSTEM MAY BRING MORE STORMS TO THE AREA SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CO/CJ
The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
7 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Brief touchdown in open country.
Church steeple struck. Damage confined to top 4 feet of steeple.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359498, 5359496, 5359497, 5361031, 5361030, 5361032, 5359495, 5361033, 5361034.